Thirty-one cancer patients receiving six courses of cisplatin, paclitaxel, or both of these drugs were randomly assigned to receive 600 IU/day of vitamin E or no vitamin E (control group) during chemotherapy. Neurotoxicity occurred in 25% of the patients in the vitamin E group and in 73.3% of those in the control group (p < 0.02). The mean peripheral neuropathy score (mild neuropathy, 1-11; moderate, 12-23; severe. greater than 24) was 3.4 in the vitamin E group and 11.5 in the control group (p < 0.03).
Peripheral neuropathy is a common dose-limiting adverse effect of some chemotherapeutic agents, including platinum compounds. Plasma vitamin E levels in cancer patients were significantly decreased after two to four courses of cisplatin chemotherapy. Vitamin E deficiency causes symptoms similar to those of chemotherapy-induced neuropathy. The results of the present study indicate that vitamin E supplementation can reduce the incidence and severity of chemotherapy-induced peripheral neuropathy.
Vitamin E supplementation has also been reported to decrease the adverse effects of radiation therapy in patients with head and neck cancer; however, vitamin E also appeared to reduce the efficacy of radiation therapy (see below).
Additional research is needed to determine the risk-benefit ratio of vitamin E supplementation in cancer patients. This ratio probably varies depending on the type of cancer and the treatment being administered.
In addition, studies should compare the effects of alpha-tocopherol (the most widely used form of vitamin E) and mixed tocopherols (which consist of alpha-, beta-, gamma-, and delta-tocopherol). Mixed tocopherols may be preferable for cancer patients, because gamma-tocopherol appears to have anticancer effects, and supplementation with large doses of pure alpha-tocopherol depletes gamma-tocopherol.
Argyriou AA, et al. Vitamin E for prophylaxis against chemotherapy-induced neuropathy: a randomized controlled trial. Neurology. 2005;64:26-31.
Reprinted with exclusive permission from The Townsend Letter, Sept 2007